Kansas, 2008

Hail in Kansas, May 1, 2008

May 1, 2008 · NWS GID · 3 events in 2 counties and zones

A slow moving upper level low pressure system worked across the Central Plains during the first couple of days of May. As it moved east, a surface low pressure system and cold front were pushed across the region, aiding in the development of thunderstorms across north central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$100,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A slow moving upper level low pressure system worked across the Central Plains during the first couple of days of May. As it moved east, a surface low pressure system and cold front were pushed across the region, aiding in the development of thunderstorms across north central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 1, 5:17 PM CST, 46 minutes earlier.

Area forecast discussion, May 1, 5:17 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
617 PM CDT THU MAY 1 2008

.AVIATION...MAIN PROBLEM WILL BE CEILINGS AND THEN RAIN CHANCES.
AFTERNOON VISIBLE SATELLITE IMAGERY SHOWS THE LOW CLOUDS WHICH
HAVE BEEN LOCATED ACROSS THE KGRI TERMINAL AREA MUCH OF THE DAY
DISSIPATING/SHIFTING NORTH...WHILE ANOTHER AREA OF VFR CEILINGS
APPROACHES FROM NORTHWEST KANSAS. THE EVENING IS EXPECTED TO
MAINLY HAVE VFR CONDITIONS...HOWEVER AS A CLOUDS AND PRECIPITATION
WRAP AROUND A STRONG/SLOW MOVING AREA OF LOW PRESSURE CURRENTLY
LOCATED OVER EASTERN NEBRASKA...CEILINGS WILL AGAIN LOWER TO MVFR
WITH RAIN CHANCES INCREASING AT KGRI. WILL BRING THE MVFR CEILINGS
BACK INTO THE TERMINAL TOWARDS 09Z TONIGHT...BUT HOLD OFF ON THE
RAIN CHANCES UNTIL CLOSER TO 14Z. BY 18Z...WILL HAVE CATEGORICAL
RAIN CHANCES WITH MVFR CEILINGS.

&&

.PREV DISCUSSION... /ISSUED 343 PM CDT THU MAY 1 2008/

SHORT TERM...FOR TONIGHT THROUGH 12Z SATURDAY.

A VERY ACTIVE PATTERN WILL DOMINATE THE FORECAST AREA OVER THE
NEXT 36 HOURS AS A STRONG UPPER LOW SITTING OVER THE ROCKY
MOUNTAINS WILL GRADUALLY SLIDE EAST ACROSS THE CENTRAL PLAINS.
THIS UPPER WAVE WILL IN TURN PUSH A SURFACE LOW PRESSURE SYSTEM FROM
NORTHEAST NEBRASKA THIS AFTERNOON...AND PINWHEEL IT BACK NORTHWEST
AS IT BECOMES OCCLUDED ACROSS SOUTHERN SOUTH DAKOTA FRIDAY
AFTERNOON. THIS WILL IN TURN CAUSE A SECOND AREA OF LOW PRESSURE
TO SPIN UP OVER WESTERN IOWA FRIDAY AFTERNOON. INITIALLY THIS
WEATHER SETUP WILL PUSH A COLD FRONT/DRYLINE SITTING OVER EASTERN
KANSAS AND NEBRASKA THIS AFTERNOON...INTO THE MID MS RIVER VALLEY
ON FRIDAY AFTERNOON. GENERALLY THIS WILL LEAVE MOST OF THE AREA
DRY THROUGH EARLY EVENING AS THE MID LEVEL DRY SLOT WORKS ACROSS
THE AREA. NONETHELESS...THE LEFT EXIT REGION OF THE UPPER JET
STREAK ASSOCIATED WITH THIS WAVE IS KICKING OFF SOME ISOLATED TO
SCATTERED SHOWERS OVER WESTERN KANSAS AND THIS MAY SNEAK INTO THE
FORECAST AREA TOWARD SUNSET. OTHERWISE...LOOK FOR TEMPERATURES TO
DROP INTO THE UPPER 30S TO MID 40S.

A SECONDARY SURGE OF COLD AIR WILL THEN SLIDE DOWN THE BACK SIDE
OF THE UPPER LOW LATE FRIDAY MORNING TO EARLY AFTERNOON IN
RESPONSE TO A LARGE BAND OF PRECIPITATION WRAPPING AROUND THE BACK
SIDE OF THE WAVE. THIS WEATHER SETUP WILL CREATE TWO MAIN
PROBLEMS...STRONG WINDS ASSOCIATED WITH THE TIGHT PRESSURE
GRADIENT BEHIND THE EXITING SURFACE LOW AND A HIGHER CHANCE FOR
RAIN...POSSIBLY CHANGING TO SNOW FRIDAY AFTERNOON TO EVENING.
WINDS WILL REMAIN BREEZY/BRISK THROUGH THE MORNING TO EARLY
AFTERNOON HOURS...BUT WILL PICKUP SPEED DRAMATICALLY BY MID TO
LATE AFTERNOON AS THE INITIAL SURFACE LOW BEGINS TO OCCLUDE AND
THE SECONDARY COLD FRONT SURGES THROUGH THE AREA. THE STRONGEST
WINDS LOOK TO BE WEST OF AN ORD TO KEARNEY TO BELOIT LINE WHERE A
COMBINATION OF NEARLY DRY ADIABATIC LAPSE RATES BELOW 850MB ALONG
WITH WIND SPEEDS AT 850MB AROUND 40 TO 45 KNOTS...LOOK TO CREATE
SUSTAINED WIND SPEEDS OVER 30 MPH. GIVEN LATE TIMING OF THE WIND
EVENT...WILL HOLD OFF ON ISSUING A WIND ADVISORY FOR NOW...BUT MID
SHIFT WILL LIKELY HAVE TO ISSUE THIS HEADLINE IF NOTHING CHANGES
WITH THE FORECAST ELEMENTS. FINALLY...PERIODS OF RAIN LOOK VERY
LIKELY ACROSS SOUTH CENTRAL NEBRASKA DURING THE AFTERNOON TO
EVENING HOURS WHILE MORE SCATTERED SHOWERS LOOK POSSIBLE OVER
NORTH CENTRAL KANSAS. HOWEVER...THE MAIN ISSUE INVOLVES THE EXTENT
OF THE DYNAMIC COOLING ON THE BACK SIDE OF THE SYSTEM AS LOW LEVEL
TEMPERATURES COOL ENOUGH TO BRING A MIX OR COMPLETE CHANGE OVER TO
SNOW STARTING WEST OF AN ORD TO ELWOOD LINE LATE FRIDAY AFTERNOON.
APPEARS SNOW MAY MAKE IT AS FAR EAST AS A FULLERTON TO BEAVER CITY
LINE DURING THE EVENING...BUT WITH A WARM SOIL TEMPERATURE AND WET
SOIL CONDITIONS...SNOW ACCUMULATIONS SHOULD BE SMALL.
HOWEVER...WILL AIM FOR ACCUMULATIONS UP TO AN INCH WEST OF A
FULLERTON TO BEAVER CITY LINE.

LONG TERM...12Z SATURDAY THROUGH THURSDAY. MAIN FORECAST CHALLENGE
IS PRECIPITATION CHANCES NEXT WEEK WITH SLOW MOVING UPPER LOW
PRESSURE SYSTEM.

SUBSIDENCE SPREADS OVER THE AREA ON SATURDAY AS UPPER LOW SHIFTS
EAST THROUGH THE MS VALLEY LEAVING THE REGION UNDER A NORTHWEST TO
WESTERLY FLOW ALOFT. NORTHWEST WINDS WILL BE BREEZY DURING THE FIRST
PART OF THE DAY AS SURFACE HIGH PRESSURE SLIDES SOUTHEAST INTO THE
CENTRAL PLAINS...BUT SHOULD GRADUALLY SUBSIDE THROUGH THE AFTERNOON
AS THE GRADIENT RELAXES. TEMPS WILL REMAIN BELOW AVERAGE DESPITE
RISING HEIGHTS THROUGH THE DAY...AND WILL AIM HIGHS IN THE MID TO
UPPER 50S. IT SHOULD BE A CHILLY NIGHT SATURDAY NIGHT WITH THE
SURFACE HIGH CENTERED OVERHEAD. DOESN/T LOOK QUITE AS COLD AS FRIDAY
NIGHT...BUT STILL THINKING LOWS WILL RANGE FROM THE LOWER 30S
NORTHWEST TO UPPER 30S SOUTHEAST. TEMPERATURES BEGIN TO REBOUND ON
SUNDAY AS THE SURFACE RIDGE SHIFTS EAST...ALLOWING FOR RETURN FLOW
TO DEVELOP WHILE THE UPPER RIDGE AMPLIFIES. THE WARMING TREND
CONTINUES INTO MONDAY AS AN UPPER LOW DIGGING INTO THE SOUTHWEST
CONUS HELPS TO BULGE THE UPSTREAM RIDGE OVER THE PLAINS. MOISTURE
CONTINUES TO SLOWLY RETURN NORTHWARD FROM THE GULF ABOARD SOUTH TO
SOUTHEAST LOW-LEVEL FLOW...AND BY MONDAY NIGHT DECENT THETA-E
ADVECTION DEVELOPS WHICH MAY TRIGGER A FEW NOCTURNAL THUNDERSTORMS.

KEPT A SLIGHT CHANCE FOR THUNDERSTORMS GOING DURING THE DAY ON
TUESDAY IN GENERAL WARM AIR ADVECTION REGIME/WEAKLY DIFFLUENT FLOW
ALOFT AHEAD OF SOUTHWEST CONUS LOW...WHILE LOW-LEVEL MOISTURE
CONTINUES TO ADVECT NORTHWARD. HOWEVER...BETTER THUNDERSTORM CHANCES
HOLD OFF UNTIL THE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT TIME-FRAME
AS NEXT SYSTEM DIGS INTO THE PAC NW...HELPING TO KICK SOUTHWEST
CONUS SYSTEM TO THE EAST/NORTHEAST. DYNAMIC FORCING INCREASES AHEAD
OF THE APPROACHING SYSTEM TUESDAY NIGHT...WITH THE MID/UPPER LOW AND
SURFACE LOW THEN PUSHING ACROSS THE CENTRAL PLAINS WEDNESDAY AND
WEDNESDAY NIGHT. WILL HANG ONTO SOME SHOWERS ACROSS THE NORTHEAST
CWA ON THURSDAY WITH SOME WRAPAROUND PRECIP POSSIBLE ON BACKSIDE OF
SYSTEM...WITH SHORTWAVE RIDGING THEN MOVING IN BRIEFLY THURSDAY
NIGHT IN BETWEEN SYSTEMS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 1, 12:37 PM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
137 PM CDT THU MAY 1 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
137 PM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THIS AFTERNOON TO EVENING.
HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG NORTHWEST WINDS APPROACHING 30 MPH WITH GUSTS UP TO 40 MPH WILL
BE POSSIBLE LATE FRIDAY AFTERNOON INTO FRIDAY EVENING. THE POTENTIAL
EXISTS FOR WINDS TO BE SLIGHTLY STRONGER DURING THIS TIME PERIOD
AND WILL CONTINUE TO BE MONITORED FOR THE NEED OF A WIND
ADVISORY.

IN ADDITION...TEMPERATURES WILL COOL ENOUGH FRIDAY NIGHT AND AGAIN
SATURDAY NIGHT TO BRING SOME AREAS OF FROST OVER PORTIONS OF THE
OUTLOOK AREA.

A CHANCE FOR THUNDERSTORMS WILL THEN RETURN TO THE OUTLOOK AREA
STARTING MONDAY NIGHT AND LASTING THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, May 1, 5:26 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
626 PM CDT THU MAY 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             6 SW PLAINVILLE         39.17N 99.38W
05/01/2008  E0.25 INCH       ROOKS              KS   COUNTY OFFICIAL

            ROOKS COUNTY 911 IN STOCKTON RECEIVED CALL FROM THE
            PUBLIC OF PEA SIZE HAIL 6 MILES NORTHEAST OF COUNTY LINE
            SOUTHWEST OF ZURICH.

&&

BALLARD
Special weather statement, May 1, 5:30 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
630 PM CDT THU MAY 1 2008

KSZ017-020000-
ROOKS-
630 PM CDT THU MAY 1 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHEASTERN ROOKS COUNTY IN NORTH CENTRAL KANSAS

AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF PLAINVILLE...OR 31 MILES
SOUTHEAST OF HILL CITY...AND MOVING NORTHEAST AT 44 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  PLAINVILLE BY 640 PM CDT
  WOODSTON BY 700 PM CDT

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, May 1, 5:47 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
647 PM CDT THU MAY 1 2008

KSZ018-020030-
OSBORNE-
647 PM CDT THU MAY 1 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  OSBORNE COUNTY IN NORTH CENTRAL KANSAS

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CODELL...OR 39 MILES SOUTH OF
PHILLIPSBURG...AND MOVING EAST AT 40 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  OSBORNE BY 720 PM CDT

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Osborne

When
May 1, 6:03 PM CST
Where
Osborne County, 11 mi S of Alton
Measured
1 in hail
Property damage
$2,000
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
39.311, -98.950

Hail, Mitchell

When
May 1, 6:46 PM CST
Where
Mitchell County, 1.07 mi W of Glen Elder
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.500, -98.320

Hail, Mitchell

When
May 1, 6:46 PM CST
Where
Mitchell County, 0.69 mi S of Cawker City
Measured
0.75 in hail
Reported by
Public
Coordinates
39.510, -98.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 87972, 87973, 87974.